Maryland, 2023Damaging Winds in Maryland, July 29, 2023
July 29, 2023 · NWS LWX · 37 events in 9 counties and zones
A strong cold front intersected a very hot, humid, and unstable airmass across the Mid-Atlantic shortly after peak heating. Aided by dynamics and moderately strong shear from an approaching upper-level trough, the front spawned bands of thunderstorms that produced considerable wind damage particularly in the I-95 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27 million
- Crop damage
- None recorded
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front intersected a very hot, humid, and unstable airmass across the Mid-Atlantic shortly after peak heating. Aided by dynamics and moderately strong shear from an approaching upper-level trough, the front spawned bands of thunderstorms that produced considerable wind damage particularly in the I-95 corridor. Some areas saw the worst thunderstorm-driven wind speeds and damage since the derecho in June 2012, though the area affected by the highest magnitude of winds was not nearly as large.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 29, 1:49 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 29, 1:49 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
249 PM EDT Sat Jul 29 2023
.SYNOPSIS...
A cold front will sweep across the region today into tonight,
bringing showers and thunderstorms this afternoon. Afterward,
high pressure builds in and influences drier conditions through
midweek. Another disturbance moves in by late next week which
could lead to unsettled conditions once again.
&&
.NEAR TERM /THROUGH TONIGHT/...
A pretty evident surface trough is visible looking at current
surface obs over the Shenandoah Valley. A Robust cumulus deck is
developing west of the Blue Ridge in response. This trough will
quickly move east, and is expected to spark numerous
thunderstorms once it pushes east of the Blue Ridge. There will
be plenty of instability in place (2000 J/kg of MLCAPE), along
with 30-40 kts of deep-layer shear to produce severe
thunderstorms this afternoon. There is some question about the
presence of westerly flow aloft, but at this point it appears
that could actually help reinforce the damaging wind threat
today. Mid-level lapse rates are decent as well, which should
also help sustain strong updrafts. All in all, areas east of the
Blue Ridge should be on guard today for damaging wind gusts and
potentially some large hail. Given steep low-level lapse rates
and modest low-level shear, can't completely rule out an
isolated tornado either.
Recent guidance really gets this line of storms out of here
pretty quick tonight, with almost every available guidance
pushing it to our southeast by 9 PM or so.
Lastly, the heat is still a concern today, with heat headlines
remaining everywhere east of the Blue Ridge. While not quite as
hot as anticipated, it is still pretty toasty out there today,
and you should take proper precautions to protect yourself from
heat-related illness.
Overnight lows will drop down into the 60s and 70s across the
area with lingering showers around but thunderstorm chances will
be fairly low going into Sunday morning.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The aforementioned cold front will continue to move further south of
the area by Sunday morning. Have lowered POPs given the recent
trends in guidance with much drier air moving into the region. Highs
will be 5 to 10 degrees cooler as a result of the departing
cold front and northwest flow. Lows will continue to drop to the
60s and 70s across the area by Sunday night into Monday
morning.
Similar highs on Monday across the area, but decreasing clouds
across the area with high pressure building closer overnight. Drier
conditions are expected with winds out of the northwest 5 to 10
knots. Lows will fall into the 60s and even 50s for the higher
terrain out west on Monday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure gradually builds into the area Tue through early Thu
keeping fair weather conditions with near or slightly below normal
temperatures. The high shifts offshore Thu afternoon allowing for a
slight warming. The next trough of low pressure and associated cold
front is forecast to cross the eastern Great Lks and Mid-Atlantic
next Fri or Fri night providing a chance of showers and possible
thunderstorms. Moisture return ahead of this front appears limited
for any substantial threat of flood or severe wx.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms are expected to develop east of the
Blue Ridge between 19z and 21z. Storms will then quickly push
eastward to the Chesapeake Bay by 00z or so. All terminals stand
a chance for some thunderstorms except for MRB. The thought is
that initiation occurs east of MRB given latest trends in
satellite and surface obs, as well as hi-res model guidance.
VFR conditions continue Sunday behind the frontal passage and ahead
of building high pressure. Northwest winds will be elevated Sunday
afternoon (15 to 20 knots) but will eventually diminish Sunday
evening into early Monday.
No significant weather expected Tuesday and Wednesday under high
pressure.
&&
.MARINE...
Small Craft Advisories are in effect for all waters through this
evening with increasing flow throughout the day. Showers and
thunderstorms likely arrive by late afternoon/early evening for
the waters. SMWs will likely be needed today, at least for some
portions of the waters.
SCAs were extended into tonight as well with a push of northerly
winds. Winds should taper off a bit on Sunday.
SCA winds will continue just behind the frontal passage early
Monday before subsiding as a result of high pressure building.
Winds should stay below SCA through the first half of the week.
Wind strengthen again next Thu night ahead of a strong frontal
passage.me.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ004>006-008-
011-013-014-503>508.
Excessive Heat Warning until 8 PM EDT this evening for
MDZ016>018.
VA...Heat Advisory until 8 PM EDT this evening for VAZ036>040-050-
051-053>056-501-502-505-506-526-527.
Excessive Heat Warning until 8 PM EDT this evening for VAZ057.
WV...None.
MARINE...Small Craft Advisory until 8 AM EDT Sunday for ANZ530>532-
538>540.
Small Craft Advisory until 11 AM EDT Sunday for ANZ533-534-537-
541>543.
Small Craft Advisory until 2 AM EDT Sunday for ANZ535-536.
&&
SYNOPSIS...ADM
NEAR TERM...CJL
SHORT TERM...ADM
LONG TERM...LFR
AVIATION...LFR/CJL
MARINE...LFR/CJLHazardous weather outlook, Jul 29, 2:16 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
316 PM EDT Sat Jul 29 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-301930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
316 PM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 9 PM. The primary
threat is damaging wind gusts, though a few instances of large
hail or a tornado or two are possible.
An Excessive Heat Warning is in effect for portions of southern
MD, as well as King George county in Virginia until 8 PM today.
A Heat Advisory is in effect for the rest of the outlook area until
8 PM today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-301930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
316 PM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 9 PM east of the
Blue Ridge. The primary threat is damaging wind gusts, though a
few instances of large hail or a tornado or two are possible.
More isolated severe thunderstorms can't be ruled out west of the
Blue Ridge through late afternoon.
A Heat Advisory is in effect for areas east of the Blue Ridge
until 8 PM today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
MDZ001-501-502-VAZ503-504-WVZ501>506-301930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
316 PM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
In the hours before
Local storm report, Jul 29, 9:47 AM EST, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1047 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM Tstm Wnd Dmg 1 SW Aspen Hill 39.08N 77.09W
07/28/2023 Montgomery MD Trained Spotter
Trees down blocking Parkland Dr, 1300 block northbound
&&
Event Number LWX2301631
LFRThunderstorm Wind, Montgomery
- When
- July 29, 3:03 PM EST
- Where
- Montgomery County, 1.64 mi S of Dawsonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.106, -77.349
Tree damage was reported near Dawsonville, including a large tree that split in half in the 15200 block of Montevideo Road.
Thunderstorm Wind, Montgomery
- When
- July 29, 3:04 PM EST
- Where
- Montgomery County, 1.02 mi W of Sandy Spg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.152, -77.049
Trees blew down in Olney, including on Gainford Court, and near the intersection of MD-108 Olney Sandy Spring Road past Prince Philip Drive.
Thunderstorm Wind, Montgomery
- When
- July 29, 3:05 PM EST
- Where
- Montgomery County, 0.7 mi W of Neelsville
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.201, -77.263
A wind gust of 60 knots (69 MPH) was measured by a mesonet at WeatherBug Headquarters in Germantown (AWSHQ).
Thunderstorm Wind, Montgomery
- When
- July 29, 3:05 PM EST to 3:10 PM EST
- Where
- Montgomery County, 1.35 mi WNW of Goshen
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 39.204, -77.205
Dozens of trees, branches and wires blew down near Germantown and Montgomery Village. A tree blew down onto a utility pole near the 22600 block of Wildcat Road. Multiple trees blew down near the intersection of Goshen Road and Wightman Road. Trees blew down on MD-355 Frederick Road at MD-118 Germantown Road.
Thunderstorm Wind, Montgomery
- When
- July 29, 3:10 PM EST
- Where
- Montgomery County, 2.03 mi WSW of Ednor
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 39.119, -77.035
Trees, power lines, and transformers blew down along MD-182 Layhill Road between Chester Mill Road and MD-28 Norbeck Road.
Thunderstorm Wind, Montgomery
- When
- July 29, 3:15 PM EST
- Where
- Montgomery County, 1.26 mi ENE of Potomac
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.026, -77.198
Numerous trees blew down in the Potomac area.
Thunderstorm Wind, Baltimore
- When
- July 29, 3:19 PM EST
- Where
- Baltimore County, 0.65 mi ESE of Monkton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.578, -76.608
Trees and wires blew down on MD-138 Shepperd Road between Monkton Road and Wesley Chapel Road.
Thunderstorm Wind, Montgomery
- When
- July 29, 3:20 PM EST to 3:30 PM EST
- Where
- Montgomery County, 0.64 mi SW of Twin Brook
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Emergency Manager
- Coordinates
- 39.062, -77.107
Hundreds of trees, branches and wires blew down between Rockville and North Bethesda. Trees blew down onto cars and porches in the Bethesda Park Condo Complex, displacing residents. The roof blew off of The Original Pancake House in the 12200 block of MD-355 Rockville Pike; the roof partially blew off another building across the street. Large trees blew down onto structures in the 1200 block of Charles Road. Trees blew down on southbound MD-185 Connecticut Avenue at MD-586 Veirs Mill Road. Numeorus trees blew down along Tilden Lane. Trees blew down on MD-355 Rockville Pike at I-495 Capital Beltway. A large tree blew down onto two residences on Charles Road trapping several people.
Thunderstorm Wind, Montgomery
- When
- July 29, 3:25 PM EST to 3:40 PM EST
- Where
- Montgomery County, 0.01 mi SE of Bethesda
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2.0 million
- Reported by
- Broadcast Media
- Coordinates
- 38.970, -77.120
Dozens of trees, branches and wires blew down near Glen Echo and Cabin John. Numerous trees blew down onto power lines. Cabin John Parkway, Clara Barton Parkway, and Macarthur Boulevard remained closed for several days due to downed trees. A tree blew down onto a house in the 6000 block of Cromwell Drive. Trees blew down on eastbound MD-190 River Road at Whittier Boulevard. Trees blew down on eastbound MD-614 Goldsboro Road at Wedgewood Road.
Thunderstorm Wind, Howard
- When
- July 29, 3:25 PM EST to 3:30 PM EST
- Where
- Howard County, 0.91 mi WSW of East Lioak
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.224, -76.895
Several trees blew down in and near Columbia, including along Harpers Farm Road, Cedar Lane, and Homewood Road.
Thunderstorm Wind, Howard
- When
- July 29, 3:25 PM EST to 3:35 PM EST
- Where
- Howard County, 0.93 mi ENE of Savage
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Department of Highways
- Coordinates
- 39.136, -76.814
Dozens of large trees and branches blew down between Jessup and Savage. Numerous trees blew down on northbound US-1 Washington Boulevard at Corridor Road. Numerous large trees and branches blew down on Vollmerhausen Road between the Little Patuxent River and Savage Guilford Road, and along Foundry Street. Trees blew down on US-1 Washington Boulevard at Whiskey Bottom Road.
Thunderstorm Wind, Howard
- When
- July 29, 3:28 PM EST
- Where
- Howard County, 0.1 mi ENE of Oakland Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.220, -76.848
Trees blew down on southbound US-29 Columbia Pike at Exit 21A/southbound MD-108 Clarksville Pike. Trees blew down on MD-175 Rouse Parkway/Little Patuxent Parkway at US-29 Columbia Pike.
Thunderstorm Wind, Montgomery
- When
- July 29, 3:30 PM EST
- Where
- Montgomery County, 0.84 mi ENE of Emery Corners
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.983, -77.155
A wind gust of 53 knots (61 MPH) was measured by a mesonet in Cabin John (FW3819).
Thunderstorm Wind, Montgomery
- When
- July 29, 3:30 PM EST to 3:40 PM EST
- Where
- Montgomery County, 1.24 mi NW of Takoma Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 38.981, -77.018
Numerous trees blew down around Silver Spring, Forest Glen, and Takoma Park. A tree blew down onto a house in the 500 block of Albany Avenue.
Thunderstorm Wind, Prince George'S
- When
- July 29, 3:39 PM EST
- Where
- Prince George'S County, 0.31 mi SE of Greenbelt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.996, -76.876
Trees blew down onto southbound MD-295 Baltimore-Washington Parkway prior to MD-193 Greenbelt Road.
Thunderstorm Wind, Baltimore
- When
- July 29, 3:39 PM EST
- Where
- Baltimore County, 1.31 mi NNE of Kingsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.468, -76.410
Trees blew down on US-1 Belair Road at New Cut Road.
Thunderstorm Wind, Prince George'S
- When
- July 29, 3:43 PM EST
- Where
- Prince George'S County, 1.98 mi ESE of Collington
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 38.958, -76.736
A wind gust of 50 knots (58 MPH) was measured by a mesonet at Kenilworth Elementary School (BOWIE). Numerous trees and large branches blew down in the area, including near the intersection of MD-197 Laurel-Bowie Road and Old Chapel Road. Trees blew down on Madelay Lane at Melody Turn, and Marn Street at Moylan Street.
Thunderstorm Wind, Harford
- When
- July 29, 3:45 PM EST to 4:00 PM EST
- Where
- Harford County, 0.05 mi NE of Edgewood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500,000
- Reported by
- 911 Call Center
- Coordinates
- 39.420, -76.299
Dozens of trees, branches and wires blew down in the Edgewood area, including several onto cars and houses.
Thunderstorm Wind, Harford
- When
- July 29, 3:50 PM EST
- Where
- Harford County, 1.02 mi S of Abingdon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.455, -76.267
Trees blew down on US-40 Pulaski Highway at Abingdon Road.
Thunderstorm Wind, Anne Arundel
- When
- July 29, 3:50 PM EST to 4:00 PM EST
- Where
- Anne Arundel County, 0.6 mi NNW of Crownsville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Department of Highways
- Coordinates
- 39.038, -76.604
Numerous trees blew down on MD-450 Defense Highway at Pebblebrook Court, MD-424 Davidsonville Road at US-50 John Hanson Highway, and MD-178 Generals Highway prior to Herald Harbor Road.
Thunderstorm Wind, Prince George'S
- When
- July 29, 4:05 PM EST to 4:25 PM EST
- Where
- Prince George'S County, 0.93 mi SW of Temple Hills
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 38.811, -76.963
Numerous trees blew down along southbound I-95/I-495 Capital Beltway Inner Loop near Exit 4B/MD-414 Saint Barnabas Road.
Thunderstorm Wind, Prince George'S
- When
- July 29, 4:18 PM EST
- Where
- Prince George'S County, 0.78 mi ESE of Accokeek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.666, -77.017
Trees blew down on southbound MD-210 Indian Head Highway at MD-228 Berry Road.
Thunderstorm Wind, Prince George'S
- When
- July 29, 4:24 PM EST
- Where
- Prince George'S County, 1.91 mi SSE of Westphalia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.804, -76.808
Trees blew down on eastbound MD-4 Pennsylvania Avenue/Stephanie Roper Highway at MD-717 Water Street.
Thunderstorm Wind, Cecil
- When
- July 29, 4:30 PM EST
- Where
- Cecil County, 2.37 mi ESE of Cecilton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.386, -75.840
Tree damage was reported southeast of Cecilton, including along Budds Landing Road.
Thunderstorm Wind, Charles
- When
- July 29, 4:30 PM EST to 4:40 PM EST
- Where
- Charles County, 2.76 mi NE of Pomfret
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 38.605, -76.991
Numerous large trees blew down in the Pomfret area, including along Billingsley Road, Bennsville Road, and Cattle Place.
Thunderstorm Wind, Anne Arundel
- When
- July 29, 4:32 PM EST
- Where
- Anne Arundel County, 0.59 mi S of Drury
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.812, -76.702
Trees blew down on southbound MD-794 at MD-408 Mount Zion Marlboro Road.
Thunderstorm Wind, Charles
- When
- July 29, 4:40 PM EST to 4:50 PM EST
- Where
- Charles County, 1.61 mi SW of Waldorf
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 38.617, -76.945
Numerous large trees blew down onto houses on Walleye Court, Mark Drive, and Cottoneaster Court.
Thunderstorm Wind, Charles
- When
- July 29, 4:45 PM EST
- Where
- Charles County, 1.11 mi SW of Indian Head
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 38.591, -77.187
A wind gust of 54 knots (62 MPH) was measured by a Tempest station on Water Tower Way. Several large trees blew down in the area.
Thunderstorm Wind, Charles
- When
- July 29, 4:55 PM EST to 5:00 PM EST
- Where
- Charles County, 1.64 mi E of Pisgah
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 38.531, -77.100
Ripley Road was closed and impassable due to numerous trees that blew down in the roadway.
Thunderstorm Wind, Charles
- When
- July 29, 4:55 PM EST to 5:05 PM EST
- Where
- Charles County, 1.98 mi SE of St Charles
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5.0 million
- Reported by
- Emergency Manager
- Coordinates
- 38.582, -76.891
Hundreds of trees, branches and wires blew down southeast of Saint Charles, between Waldorf and La Plata, and in Marbury. Many of the trees blew down onto houses.
Thunderstorm Wind, Charles
- When
- July 29, 5:00 PM EST to 5:05 PM EST
- Where
- Charles County, 0.63 mi NNW of Hughesville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 38.539, -76.784
Dozens of trees blew down between White Plains and Hughesville, including several onto houses.
Thunderstorm Wind, St. Mary'S
- When
- July 29, 5:10 PM EST to 5:30 PM EST
- Where
- St. Mary'S County, 0.43 mi SE of Oaks
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5.0 million
- Reported by
- Emergency Manager
- Coordinates
- 38.495, -76.775
Hundreds of trees blew down around Charlotte Hall, Golden Beach, and Mechanicsville. Many trees blew down onto houses and cars. Numerous trees blew down along Golden Beach Road and on northbound MD-5 Leonardtown Road near Charlotte Hall and Golden Beach. Numerous trees blew down on MD-6 New Market Turner Road between Four Seasons Court and Flora Corner Road. Large trees blew down near the intersection of MD-6 New Market Turner Road and Lockes Hill Road. Dozens of trees blew down around Mechanicsville, with one trapping a sherriff.
Thunderstorm Wind, St. Mary'S
- When
- July 29, 6:20 PM EST
- Where
- St. Mary'S County, 0.64 mi NNW of Chaptico
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 38.378, -76.786
Dozens of trees, branches, wires and poles blew down around Chaptico and Morganza to near Mechanicsville. Numerous trees blew down along MD-236 Thompson Corner Road, Mechanicsville Road, and Baptist Church Road.
Thunderstorm Wind, St. Mary'S
- When
- July 29, 6:44 PM EST
- Where
- St. Mary'S County, 0.79 mi SE of Leonardtown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.291, -76.621
Trees blew down across Cedar Lane Road near Blacksmith Shop Road.
Thunderstorm Wind, St. Mary'S
- When
- July 29, 6:54 PM EST
- Where
- St. Mary'S County, 0.35 mi ENE of California
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.302, -76.494
Trees blew down around California.
Thunderstorm Wind, St. Mary'S
- When
- July 29, 7:15 PM EST
- Where
- St. Mary'S County, 0.73 mi W of Patuxent River
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.279, -76.413
A wind gust of 52 knots (60 MPH) was measured by the ASOS at Patuxent River Naval Air Station (KNHK).
Thunderstorm Wind, St. Mary'S
- When
- July 29, 8:25 PM EST
- Where
- St. Mary'S County, 0.76 mi NE of Valley Lee
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 38.209, -76.512
A wind gust of 60 knots (69 MPH) was measured by a Tempest station on Trinity Church Road. Numerous trees blew down in the area, including near the intersection of MD-5 Point Lookout Road and Bauer Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 29, 20231 death · $26 million · 78 kt wind · 28 events
- Damaging Winds in Kentucky, July 29, 20231 death · $77,000 · 56 kt wind · 8 events
- Damaging Winds in District of Columbia, July 29, 20232 injured · $25 million · 73 kt wind · 2 events
- Heat in Nevada, July 29, 20231 death · 1 event
- Rip Current in Indiana, July 29, 20231 death · 1 event
- Rip Current in Wisconsin, July 29, 20231 death · 1 event
- Wildfire in Washington, July 29 to 31, 2023$8.0 million · 1 event
- Tornado and Damaging Winds in Nebraska, July 29, 2023$907,000 · EF1 · 15 events
- Damaging Winds in Illinois, July 29, 2023$433,000 · 65 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202361 kt wind · 90 events
- Damaging Winds in Ohio, July 29, 2023$140,000 · 50 kt wind · 31 events
- Damaging Winds in Virginia, July 29, 2023$95,000 · 60 kt wind · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108170, 1108172, 1108173, 1108174, 1108175, 1108177, 1108178, 1108179, 1108180, 1108181, 1108182, 1108183, 1108184, 1108185, 1108186, 1108187, 1108188, 1108189, 1108190, 1108191, 1108192, 1108193, 1108194, 1108195, 1108196, 1108197, 1108198, 1108199, 1108200, 1108201, 1108202, 1108203, 1108204, 1108205, 1108206, 1108207, 1108208.